Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Pueblo, CO

July 24, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 2001, 2:39 PM MDT for El Paso County, Colorado. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 2:39 PM MDT (20:39 UTC)
Expired
Jul 24, 2001, 3:45 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:00 PM MDTHail 0.75Calhan, CO
Jul 24, 3:29 PM MDTHail 0.75Calhan, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS55 KPUB 242039
SVRPUB
COC041-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 345 PM MDT

* AT 239 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 5 MILES NORTH OF CALHAN...OR ABOUT 29 MILES
  NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  CALHAN AROUND 245 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3921 10441 3903 10444 3892 10388 3918 10382

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:06 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 24, 2:06 PM MDT, 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
206 PM MDT TUE JUL 24 2001

CONCERNS THIS PACKAGE INCLUDE POPS...CHANCES OF HEAVY RAIN/SEVERE.
LATEST RADAR/VISIBLE IMAGERY AND SURFACE OBSERVATIONS INDICATE THAT
WESTERN 2/3RD'S OF CWFA NOTING PARTLY CLOUDY TO MOSTLY CLOUDY
SKIES WHILE EASTERN SECTIONS MOSTLY SUNNY.   IN ADDITION...
TEMPERATURES PLAYING AROUND NEAR CLIMATOLOGICAL AVERAGES WITH
THUNDERSTORMS BEGINNING TO FIRE MAINLY WESTERN SECTIONS OF CWFA...
THANKS TO INCOMING RELATIVELY STRONG LATE JULY UPPER SHORTWAVE.

LATEST WATER VAPOR INDICATES THAT MOISTURE PLUME CONTINUES TO
DOMINATE CWFA WITH WESTERN EDGE OF PLUME STILL OVER EASTERN
UTAH.  BOTH LATEST ETA/AVN INDICATE THAT UPPER DISTURBANCE TO ROTATE
ACROSS CWFA LATER THIS AFTERNOON INTO TONIGHT AND WHEN COMBINED WITH
ADEQUATE MOISTURE...(PRECIPITABLE WATERS AROUND 125 PERCENT OF
AVERAGE)...SCATTERED TO AT TIMES LIKELY SHOWERS AND THUNDERSTORMS
EXPECTED TONIGHT.

SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND WILL CONTINUE TO MENTION THIS POSSIBILITY IN SOME OF THE
ZONES. A FEW OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE AS THE
19Z/24TH LAPS AND/OR MAPS DATA INDICATES THAT LI'S RUNNING IN THE -2
TO -8 RANGE WITH CAPES APPROACHING 4000 J/KG OVER EASTERN SECTIONS...
SO SLIGHT RISK OUTLOOK ALONG AND EAST OF THE I-25 CORRIDOR BY SPC
SEEMS WARRANTED.

SO FOR SENSIBLE WEATHER WILL GO WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TONIGHT...WITH SOME OF THE STRONGER THUNDERSTORMS
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AS WELL AS SOME HAIL AND
GUSTY WINDS.

CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SEEMS PLAUSIBLE
WEDNESDAY INTO THURSDAY AS ATMOSPHERIC MOISTURE TO REMAIN RELATIVELY
PLENTIFUL AND DISTURBANCES/SURFACE BOUNDARIES TO PERSIST.  LATER
THURSDAY INTO THURSDAY NIGHT LOOKING QUITE ACTIVE AS UPPER SYSTEM AND
ASSOCIATED DIFLUENCE IMPACTS REGION.

MAXIMUM AND MINIMUM TEMPERATURES SHOULD REMAIN RELATIVELY SIMILAR
TONIGHT INTO THURSDAY AS COMPARED TO THE LAST 24 HOURS...WITH ONLY
SLIGHT FLUCTUATIONS EXPECTED.

FOR THE EXTENDED...(FRIDAY THROUGH TUESDAY)...INHERITED SLIGHT CHANCE
OF POPS ALONG WITH NEAR SEASONABLE TEMPERATURES SEEM WARRANTED FOR
THE PERIOD...ALTHOUGH AT TIMES EXPECT POPS TO ENTER THE SCATTERED
CATEGORY...ESPECIALLY AS WE ENTER OUR CLIMATOLOGICAL HIGH
PRECIPITATION PERIOD.k

.PUB....NONE.

In the hours before

Special weather statement, Jul 24, 11:55 AM MDT, 2 hours 44 minutes before
COZ058>081-241900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE JUL 24 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS...

...LOCALLY HEAVY RAIN IS ALSO POSSIBLE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE CENTRAL
MOUNTAINS AND INTO THE PLAINS. THE UPPER AIR DISTURBANCE WILL ADD
ENERGY TO THE MOIST...UNSTABLE ATMOSPHERE RESULTING IN SOME STRONG
THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS DURING THE AFTERNOON AND THEN SPREAD ONTO THE PLAINS. MOST
OF THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL. ONE OR TWO OF THESE THUNDERSTORMS MAY DEVELOP INTO
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL AROUND ONE INCH IN
DIAMETER AND WIND GUSTS AROUND 60 MPH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:23 PM MDTSevere Thunderstorm WarningPUBKiowa67 min
Jul 24, 4:33 PM MDTSevere Thunderstorm WarningPUBBent57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.